Missouri, 2011

Hail and Damaging Winds in Missouri, August 18 to 19, 2011

August 18 to 19, 2011 · NWS EAX · 71 events in 18 counties and zones

After what had been a quiet few weeks, conditions rapidly changed on Thursday, August 18th, 2011. A favorable setup for severe thunderstorm activity, developed in the mid-section of the country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.1 million
Crop damage
$100,000
Events
71

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

After what had been a quiet few weeks, conditions rapidly changed on Thursday, August 18th, 2011. A favorable setup for severe thunderstorm activity, developed in the mid-section of the country. Very warm and humid air lifted northward into the region, while cooler air lingered in the western Great Lakes. The battleground between these two types of air mass, established itself from Nebraska to western Iowa, northern Kansas, and northern Missouri.

Severe thunderstorms developed during the evening and overnight hours of Thursday August 18th and 19th, 2011. Scattered supercell thunderstorms developed over eastern Nebraska and western Iowa, producing very large hail and heavy rain. While this soon to be large cluster of thunderstorms was beginning to develop over western Nebraska, an isolated supercell drifted towards the city of Maryville, Missouri. As this storm rolled through the city, winds greater than 80 mph even approaching 100 mph created extreme damage. This storm crushed numerous corn fields and produced extensive hail damage. Quickly filling in behind this supercell was the aforementioned developing mesoscale convective system, or MCS, capable of producing extreme winds. This system quickly became organized and pushed from north to south down the Missouri river. Winds were estimated between 60 and 80 mph, as damage was reported from St. Joseph to Leavenworth, and across the Kansas City metropolitan area. Extensive tree and powerline damage was reported, with upwards of 100,000 customers without power, at the height of the event. This storm system, even knocked down the primary radio tower, for the Missouri State Patrol in St. Joseph, Missouri.

This thunderstorm complex continued to push south and east, finally reaching the Missouri State Fair around 1 am Friday morning. Measured winds of 62 mph caused havoc at the fairgrounds, blowing over tents and leading to the evacuation of the nearby campers and campgrounds. Damage cleanup at the fairgrounds, caused the fair to open up their gates, well into the daytime hours of Friday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 18, 2:38 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 18, 2:38 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CDT THU AUG 18 2011

.DISCUSSION...

CONVECTIVE INITIATION HAS TAKEN PLACE ACROSS PORTIONS OF EASTERN
NEBRASKA AND WESTERN IOWA THIS AFTERNOON AS AN UPPER LEVEL SHORT
WAVE TROUGH INTERACTS WITH THE WARM/MOIST AIR MASS CURRENTLY IN PLACE.
STRONG TO SEVERE WEATHER HAS BEEN EXPERIENCED WITH THESE STORMS THUS
FAR WITH UPWARD OF SOFTBALL SIZE HAIL BEING REPORTED ACROSS
NORTHEAST NEBRASKA. AN AXIS OF STRONG TO EXTREME INSTABILITY
CURRENTLY EXISTS ACROSS SOUTHEASTERN NEBRASKA AND NORTHEAST KANSAS
WITH MODERATE INSTABILITY EXTENDING INTO NORTHWESTERN MISSOURI.
CURRENT AND FORECAST SHEAR PARAMETERS CONTINUE TO SUPPORT THE IDEA
OF AN ORGANIZED MCS DEVELOPING THIS AFTERNOON AND EVENING AND MOVING
SOUTH TO SOUTHEAST INTO PORTIONS OF EASTERN KANSAS AND MISSOURI.
GIVEN AFOREMENTIONED PARAMETERS IN PLACE...EXPECT A SEVERE THREAT TO
PERSIST INTO THE EVENING HOURS WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS. SHOULD A WELL DEVELOPED MCS ORGANIZE...AN
ENHANCED DAMAGING WIND THREAT WOULD CERTAINLY BE POSSIBLE. ROUGH
TIMING WOULD BRING THIS COMPLEX ACROSS THE IOWA/MISSOURI STATE LINE
NEAR 00Z AND ROUGHLY TO A KANSAS CITY TO CHILLICOTHE LINE BY 03Z.
LATEST PROGS INDICATE INGREDIENTS TO BE IN PLACE TO MAINTAIN THE
COMPLEX INTO CENTRAL PORTIONS OF MISSOURI AND KANSAS TONIGHT.
ALSO...ADDITIONAL THUNDERSTORMS MAY BE POSSIBLE BEHIND THE INITIAL
COMPLEX AS THE LLJ STRENGTHENS THIS EVENING AIDING ISENTROPIC
ASCENT AND MUCAPE VALUES. WILL THEREFORE MAINTAIN POPS TO ACCOUNT
FOR THIS UNCERTAINTY THROUGH THE OVERNIGHT HOURS.

WHILE THERE MAY BE ONGOING CONVECTIVE ACTIVITY FRIDAY
MORNING...PRECIP SHOULD PROGRESS OUT OF THE FORECAST AREA WITH THE
REMAINDER OF FRIDAY AFTERNOON FAIRLY QUIET. ATTENTION WILL THEN TURN
OUT WEST AS THE TAIL END OF THE FRONTAL BOUNDARY STALLS AS SFC LOW
PRESSURE DEVELOPS ALONG THE CENTRAL HIGH PLAINS. EXPECT CONVECTION
TO DEVELOP ALONG THIS BOUNDARY DURING THE EVENING AS THE LLJ
INCREASES ACROSS KANSAS. THIS ACTIVITY MAY EVENTUALLY MOVE INTO THE
FORECAST AREA DURING THE OVERNIGHT HOURS FRIDAY NIGHT INTO SATURDAY
MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SATURDAY ALONG
AND AHEAD OF THE SYNOPTIC COLD FRONT THAT WILL SAG SOUTHWARD ACROSS
THE MIDWEST.

DEROCHE

MEDIUM RANGE (SUNDAY-THURSDAY)...

MODELS IN MODEST DISAGREEMENT THROUGHOUT THE MEDIUM RANGE SO WILL
RELY ON MORE OF AN ENSEMBLE BLEND.  THAT SAID...LARGEST DIFFERENCE
IN THE BEGINNING PORTIONS OF THE FORECAST HINGES ON THE AMPLITUDE OF
SYNOPTIC TROUGH DIGGING INTO THE NE CONUS ON SUNDAY.  FEEL THAT THIS
TROUGH SHOULD PUSH HIGH PRESSURE FAR ENOUGH TO THE SOUTH THAT POPS
COULD BE REMOVED SUNDAY INTO MONDAY.

HOWEVER...AS HEIGHTS BUILD OVER THE WESTERN HALF OF THE CONUS...SOME
SIGNALS APPEAR THAT LEFT OVER ENERGY OFF THE CALIFORNIA COAST WILL
BEGIN TO CUT UNDER THE RIDGE BY MONDAY PULLING MOISTURE AND CHANCES
FOR PRECIP BACK TOWARDS THE AREA. GFS AS USUAL MORE BULLISH IN THIS
REGARDS...WITH THE LOWER RESOLUTION ECMWF SLOWER. GEFS ENSEMBLES
SUPPORT THE IDEA THAT THE OPERATIONAL GFS IS TOO AGGRESSIVE.

THIS SAID...WILL BUMP UP POPS FOR TUE/WED AS GEFS/NAEFS SUPPORT
INCREASED MID-LEVEL ENERGY ROTATING IN FROM THE PACIFIC NORTHWEST ON
RATHER BRISK NORTHWESTERLY FLOW PATTERN.  LINGERING MID-LEVEL ENERGY
SHOULD PRODUCE A HIGHER THAN CLIMATOLOGY CHANCE FOR PRECIP AS WELL
AS NEAR OR BELOW NORMAL TEMPS.

DUX

&&

.AVIATION...

VFR CONDITIONS EXPECTED ACROSS ALL TAF SITES THROUGH THIS AFTERNOON.
ATTENTION THEN TURNS TO AN ORGANIZED THUNDERSTORM COMPLEX EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS SE SOUTH DAKOTA/NE NEBRASKA. THIS
COMPLEX IS EXPECTED TO MOVE SOUTHEAST THIS EVENING AND
TONIGHT...ROUGHLY ALONG THE MISSOURI RIVER. GUIDANCE STILL DIFFERING
ON TIMING AND HAVE KEPT PERSISTENCE AS A DECENT COMPROMISE. EXPECT
THE THUNDERSTORM ACTIVITY TO SLIDE SOUTH OF THE TERMINALS OVERNIGHT
WITH IMPROVING CONDITIONS BY THE MORNING HOURS.

DEROCHE

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 18, 5:24 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT THU AUG 18 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
624 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS CURRENTLY DEVELOPING ACROSS EASTERN NEBRASKA AND
WESTERN IOWA WILL EVOLVE INTO A THUNDERSTORM COMPLEX THIS EARLY THIS
EVENING. THIS COMPLEX WILL MOVE THROUGH THE FORECAST AREA TONIGHT.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. ISOLATED
TORNADOES ARE ALSO POSSIBLE THIS EVENING...MAINLY WEST OF A LINE FROM
PRINCETON TO ST JOSEPH. LOCALLY VERY HEAVY RAINFALL MAY CAUSE MINOR
RUNOFF PROBLEMS AND POSSIBLE FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL EXIT NORTHEAST AND CENTRAL MISSOURI FRIDAY
MORNING WITH THE SEVERE WEATHER THREAT LOW AT THIS TIME.

THUNDERSTORMS ARE AGAIN POSSIBLE VERY LATE FRIDAY NIGHT INTO
SATURDAY AND AGAIN TUESDAY. THE SEVERE THREAT IS UNCERTAIN AT THIS
TIME...BUT IT APPEARS AT THIS TIME THAT THE STORMS MAY AT LEAST
PRODUCE SMALL HAIL AND STRONG WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT. REPORTS OF HEAVY RAINFALL
ALSO WOULD BE APPRECIATED.

BEUSTERIEN

The radar

The Omaha radar (KOAX), 144 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

51 thunderstorm wind, 19 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Nodaway

When
August 18, 6:05 PM CST
Where
Nodaway County, 0.69 mi N of Clearmont
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.510, -95.030

Numerous trees were reported down. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Worth

When
August 18, 6:13 PM CST
Where
Worth County, 0.53 mi E of Sheridan
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.520, -94.610

Thunderstorm wind gusts were estimated up to 70 mph. Several large tree limbs were reported down.

Thunderstorm Wind, Nodaway

When
August 18, 6:16 PM CST
Where
Nodaway County, 0.53 mi W of Pickering
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.450, -94.840

Thunderstorm wind gusts were estimated up to 70 mph. Tree limbs were reported down.

Thunderstorm Wind, Nodaway

When
August 18, 6:27 PM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.340, -94.870

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Nodaway

When
August 18, 6:30 PM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.340, -94.870

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Nodaway

When
August 18, 6:30 PM CST
Where
Nodaway County, Maryville
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
40.350, -94.870

Numerous homes suffered siding, window, and roof damage across the city of Maryville. Corn fields were flattened. Thunderstorm wind gusts were estimated up to 80 mph.

Hail, Nodaway

When
August 18, 6:30 PM CST
Where
Nodaway County, Maryville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -94.870

Hail, Nodaway

When
August 18, 6:35 PM CST
Where
Nodaway County, 0.53 mi W of Pickering
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.450, -94.840

Hail, Nodaway

When
August 18, 6:40 PM CST
Where
Nodaway County, 0.53 mi E of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.270, -94.670

Thunderstorm Wind, Nodaway

When
August 18, 6:40 PM CST
Where
Nodaway County, 1.73 mi ESE of Conception
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
40.240, -94.650

Power lines were reported down on Highway 136. Thunderstorm wind gusts were estimated up to 70 mph.

Hail, Nodaway

When
August 18, 6:41 PM CST
Where
Nodaway County, 2.81 mi S of Bedison
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.260, -94.770

Thunderstorm Wind, Nodaway

When
August 18, 6:41 PM CST
Where
Nodaway County, 2.81 mi S of Bedison
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.260, -94.770

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Gentry

When
August 18, 6:48 PM CST
Where
Gentry County, 2.11 mi W of Stanberry
Measured
78 kt (90 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.220, -94.590

Thunderstorm wind gusts were estimated up to 90 mph, on Highway 136 near the Nodaway and Gentry county line.

Hail, Gentry

When
August 18, 6:53 PM CST
Where
Gentry County, 0.87 mi SE of Alanthus Grove
Measured
1 in hail
Reported by
State Official
Coordinates
40.290, -94.540

Thunderstorm Wind, Gentry

When
August 18, 6:54 PM CST
Where
Gentry County, 1.58 mi W of Stanberry
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.220, -94.580

A barn was reported destroyed. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Gentry

When
August 18, 6:59 PM CST
Where
Gentry County, 0.53 mi E of Stanberry
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.220, -94.540

Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Gentry

When
August 18, 7:12 PM CST
Where
Gentry County, 0.69 mi S of McFall
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.110, -94.220

Power poles were reported snapped off. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Daviess

When
August 18, 7:18 PM CST
Where
Daviess County, 3.79 mi WSW of Civil Bend
Measured
61 kt (70 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
39.970, -94.160

A second story window was blown out of a house. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Daviess

When
August 18, 7:21 PM CST
Where
Daviess County, 0.87 mi NW of Coffey
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.110, -94.010

Power poles were reported snapped off. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Daviess

When
August 18, 7:31 PM CST
Where
Daviess County, 0.53 mi E of Winston
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
39.870, -94.140

A gas station awning was blown down. Two injuries were reported in a car underneath the fallen awning. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Daviess

When
August 18, 7:36 PM CST
Where
Daviess County, 0.53 mi E of Winston
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.870, -94.140

Damage was reported to a roof. A 40 foot tall radio tower was blown over. Thunderstorm wind gusts were estimated up to 70 mph.

Heavy Rain, Gentry

When
August 18, 7:46 PM CST
Where
Gentry County, Stanberry
Reported by
COOP Observer
Coordinates
40.220, -94.550

Rainfall was measured at 1.35 inches in Stanberry.

Hail, Atchison

When
August 18, 7:52 PM CST
Where
Atchison County, Westboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -95.320

Hail, Atchison

When
August 18, 7:54 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -95.380

Hail, Atchison

When
August 18, 7:58 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.440, -95.380

Hail, Atchison

When
August 18, 8:03 PM CST
Where
Atchison County, 0.87 mi NE of Fairfax
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.340, -95.390

Thunderstorm Wind, Atchison

When
August 18, 8:03 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.440, -95.380

Power lines and trees were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Atchison

When
August 18, 8:04 PM CST
Where
Atchison County, 0.69 mi N of Tarkio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.440, -95.380

Thunderstorm Wind, Atchison

When
August 18, 8:12 PM CST
Where
Atchison County, 3.75 mi E of Fairfax
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.340, -95.330

Trees were reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Nodaway

When
August 18, 8:34 PM CST
Where
Nodaway County, 0.53 mi E of Clyde
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.270, -94.670

North facing windows of Bendictine Sister Convent were blown out. Numerous trees were uprooted and limbs blown down. Siding from buildings was removed, and an attic hatch was blown off. Thunderstorm wind gusts were estimated up to 100 mph.

Thunderstorm Wind, Holt

When
August 18, 8:40 PM CST
Where
Holt County, Forest City
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.980, -95.180

Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Andrew

When
August 18, 8:45 PM CST
Where
Andrew County, 4.35 mi NW of Savannah
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.980, -94.880

A tractor trailer truck was reported to have jack-knifed, due to thunderstorm wind gusts estimated up to 60 mph.

Thunderstorm Wind, Gentry

When
August 18, 9:04 PM CST
Where
Gentry County, 0.53 mi E of Stanberry
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.220, -94.540

Two trees were reported blown down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Buchanan

When
August 18, 9:14 PM CST
Where
Buchanan County, 2.74 mi ESE of Industrial City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
39.810, -94.800

Missouri Highway Patrol radio tower was blown down. Thunderstorm wind gusts were estimated up to 70 mph.

Hail, Buchanan

When
August 18, 9:22 PM CST
Where
Buchanan County, 0.69 mi N of St Joseph
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.780, -94.850

Thunderstorm Wind, Buchanan

When
August 18, 9:22 PM CST
Where
Buchanan County, 0.69 mi N of St Joseph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -94.850

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Buchanan

When
August 18, 9:23 PM CST
Where
Buchanan County, 0.69 mi S of St Joseph
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.760, -94.850

Hail, Buchanan

When
August 18, 9:25 PM CST
Where
Buchanan County, St Joseph
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.770, -94.850

Thunderstorm Wind, Buchanan

When
August 18, 9:31 PM CST
Where
Buchanan County, 1 mi E of St Joseph
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.770, -94.831

Thunderstorm wind gusts were estimated up to 70 mph.

Hail, Platte

When
August 18, 9:45 PM CST
Where
Platte County, 0.53 mi E of Dearborn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.520, -94.770

Thunderstorm Wind, Clinton

When
August 18, 9:47 PM CST
Where
Clinton County, 0.87 mi NE of Cameron Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.740, -94.240

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Platte

When
August 18, 9:50 PM CST
Where
Platte County, 0.53 mi E of Dearborn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -94.770

Thunderstorm Wind, Clinton

When
August 18, 9:54 PM CST
Where
Clinton County, 2.13 mi W of Perrin
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.670, -94.460

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Platte

When
August 18, 10:01 PM CST
Where
Platte County, 1.38 mi N of Ridgely
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.470, -94.650

Thunderstorm Wind, Platte

When
August 18, 10:03 PM CST
Where
Platte County, 0.87 mi NW of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.230, -94.640

Thunderstorm wind gusts were estimated up to 60 mph. A gas grill was blown 30 feet across a deck.

Thunderstorm Wind, Clinton

When
August 18, 10:04 PM CST
Where
Clinton County, Cameron
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.750, -94.200

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Clay

When
August 18, 10:07 PM CST
Where
Clay County, 2.14 mi E of Liberty
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.250, -94.390

Thunderstorm Wind, Clay

When
August 18, 10:12 PM CST
Where
Clay County, 1.07 mi W of Claycomo
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.200, -94.550

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Platte

When
August 18, 10:12 PM CST
Where
Platte County, 0.53 mi E of Ridgely
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.450, -94.640

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Platte

When
August 18, 10:12 PM CST
Where
Platte County, 0.69 mi N of Northern Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.230, -94.620

Thunderstorm wind gusts were estimated up 70 mph.

Thunderstorm Wind, Clay

When
August 18, 10:14 PM CST
Where
Clay County, (Mkc)ks City Dntn Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
39.120, -94.600

Numerous tents, tables, and lawn chairs, were blown over or down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Clinton

When
August 18, 10:18 PM CST
Where
Clinton County, 0.53 mi E of Trimble
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.470, -94.560

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Caldwell

When
August 18, 10:20 PM CST
Where
Caldwell County, 0.69 mi N of Hamilton
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.740, -94.000

Thunderstorm wind gusts were estimated up to 65 mph.

Hail, Clay

When
August 18, 10:25 PM CST
Where
Clay County, 0.69 mi S of Glenaire
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.220, -94.450

Thunderstorm Wind, Jackson

When
August 18, 10:25 PM CST
Where
Jackson County, 0.87 mi SE of Fairmont
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.090, -94.420

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Clay

When
August 18, 10:31 PM CST
Where
Clay County, 1.27 mi ENE of Linden
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.210, -94.560

Thunderstorm wind gusts were estimated up to 65 mph.

Hail, Clay

When
August 18, 10:31 PM CST
Where
Clay County, Gladstone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.230, -94.480

Thunderstorm Wind, Jackson

When
August 18, 10:45 PM CST
Where
Jackson County, 3.83 mi WNW of Dodson
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.010, -94.590

Thunderstorm wind gusts were estimated up to 80 mph.

Thunderstorm Wind, Caldwell

When
August 18, 10:48 PM CST
Where
Caldwell County, 0.69 mi N of Braymer
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.590, -93.800

Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Ray

When
August 18, 11:00 PM CST
Where
Ray County, 0.53 mi E of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.280, -93.970

Thunderstorm wind gusts were estimated up to 60 mph. Tree limbs up to 3 inches in diameter were snapped off.

Thunderstorm Wind, Lafayette

When
August 18, 11:08 PM CST
Where
Lafayette County, 0.54 mi E of Lexington
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.180, -93.870

Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Johnson

When
August 18, 11:15 PM CST
Where
Johnson County, Centerview
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.750, -93.850

A 20 inch diameter tree was blown down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
August 18, 11:33 PM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.760, -93.730

An eighteen to twenty inch in diameter tree was blown down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
August 18, 11:35 PM CST
Where
Johnson County, 0.69 mi N of Warrensburg Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.790, -93.800

The Warrensburg airport measured a wind gust at 63 mph.

Thunderstorm Wind, Pettis

When
August 18, 11:45 PM CST
Where
Pettis County, 1.48 mi SSW of La Monte
Measured
61 kt (70 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
38.760, -93.440

A pickup truck was blown over on Highway 50. Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Johnson

When
August 18, 11:57 PM CST
Where
Johnson County, 0.69 mi N of (Szl)whiteman Afb
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.730, -93.550

Thunderstorm wind gust was measured at 60 mph, at Whiteman Air Force base.

Thunderstorm Wind, Pettis

When
August 18, 11:57 PM CST
Where
Pettis County, 2.26 mi WNW of Sedalia
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.710, -93.270

Thunderstorm wind gust was measured at 62 mph.

Thunderstorm Wind, Pettis

When
August 18, 11:58 PM CST
Where
Pettis County, 1.08 mi W of Sedalia
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.700, -93.250

Numerous tents and power lines were reported to have been blown down at the State Fair grounds.

Thunderstorm Wind, Pettis

When
August 19, 12:15 AM CST
Where
Pettis County, Dresden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.750, -93.350

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Bates

When
August 19, 12:20 AM CST
Where
Bates County, 0.54 mi E of Merwin
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
38.400, -94.590

A powerline was reported down. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Bates

When
August 19, 12:38 AM CST
Where
Bates County, 0.69 mi N of Butler
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -94.330

Tree branches up to 4 inches in diameter was blown down. Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341185, 341210, 341218, 341212, 341214, 341497, 341498, 341167, 341168, 341188, 341169, 341215, 341216, 341170, 341186, 341217, 341189, 341194, 341190, 341193, 341191, 341499, 341171, 341174, 341172, 341173, 341192, 341181, 341195, 341242, 341220, 341201, 341196, 341202, 341175, 341221, 341176, 341177, 341500, 341179, and more.